New Mexico, 2007

Hail in New Mexico, May 26, 2007

May 26, 2007 · NWS MAF · 2 events in 1 county or zone

Southwest flow aloft, unseasonably warm temperatures, and the development of a dryline combined to produce showers and thunderstorms across west Texas and southeastern New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Southwest flow aloft, unseasonably warm temperatures, and the development of a dryline combined to produce showers and thunderstorms across west Texas and southeastern New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 26, 12:04 PM MST, 3 hours 53 minutes earlier.

Area forecast discussion, May 26, 12:04 PM MST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
204 PM CDT SAT MAY 26 2007

.DISCUSSION...

UPPER LEVEL LOW OVER THE NORTHERN PLAINS WITH A TROUGH EXTENDING
INTO THE SOUTHWESTERN CONUS WILL CONTINUE TO BRING A POSSIBILITY
OF SHOWERS AND THUNDERSTORMS TO THE CWA TONIGHT AND SUNDAY. UPPER
LEVEL SHORTWAVES EJECTED BY THE LOW WILL INTERACT WILL ABUNDANT
MOISTURE OVER THE AREA TO PRODUCE THE THUNDERSTORMS. MOS GUIDANCE
SHOWS LOWER POPS...HOWEVER THE GFS AND NAM CONTINUES TO SHOW
DECENT QPF SO WILL CONTINUE TO CARRY WIDELY SCATTERED TO SCATTERED
POPS OVER THE AREA TONIGHT AND SUNDAY.

INSTABILITY WILL BE WEAK WITH DEEP SHEAR VECTORS AT 25 KTS OR
LESS AND LI/S IN THE -2 TO -4 RANGE SOME OF THE THUNDERSTORMS
COULD PRODUCE SMALL HAIL AND WIND GUSTS TO 40 MPH.  HOWEVER THE
THUNDERSTORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS. WITH PWAT
VALUES OF 1 INCH TO 1.5 INCH INDICATE THAT HEAVY RAIN WILL BE A
POSSIBILITY WITH SOME OF THE THUNDERSTORMS ESPECIALLY OVER THE
WESTERN CWA. WITH SOIL ALREADY WET...FLASH FLOODING COULD OCCUR
WITH THE HEAVIER THUNDERSTORMS.

BY MONDAY...THE TROUGH AXIS MOVES ACROSS THE CWA WITH A WEAK
RIDGE BUILDING INTO AREA BEHIND THE TROUGH. THIS RIDGE WILL
DECREASE THE CHANCE OF PRECIPITATION AND INCREASE TEMPERATURES
OVER THE AREA. WILL CONTINUE TO CARRY ISOLATED SHOWERS AND
THUNDERSTORMS FOR MONDAY AND TUESDAY AS WEAK SHORTWAVES MOVE DOWN
THE EASTERN PERIPHERY OF THE RIDGE AND INTERACT WITH GOOD MOISTURE
OVER THE REGION. THE GFS BRINGS VERY WARM TEMPERATURES INTO THE CWA
WEDNESDAY...BUT WILL UNDERCUT THESE TEMPERATURES A FEW DEGREES DUE
TO WET SOILS OVER THE AREA.

GFS DEPICTS A STRONG STORM MOVING ACROSS THE NORTHERN CONUS
WEDNESDAY AND THURSDAY. THIS TROUGH WILL DRIVE A COLD FRONT INTO
THE NORTHERN CWA WEDNESDAY NIGHT AND THURSDAY. GFS SHOWS THE FRONT
TO MOVE AS FAR AS THE MARFA PLATEAU BEFORE STALLING. THERE IS SOME
UNCERTAINTY AS TO THE MOVEMENT OF THIS FRONT...SO WILL CONFINE THE
POPS FOR WEDNESDAY AND THURSDAY TO THE NORTHERN CWA.

THE UPPER RIDGE REMAINS OVER THE CWA TOWARD THE END OF NEXT WEEK
WITH A LOW MOVING ONTO THE SOUTHERN CA COAST. WEAK UPPER LEVEL
DISTURBANCES WILL CONTINUE TO MOVE DOWN THE EASTERN SIDE OF THE
RIDGE. KEPT ISOLATED POPS IN THE FORECAST FOR THE WESTERN CWA FRIDAY
NIGHT IN RESPONSE TO THESE WEAK DISTURBANCES. TEMPERATURES ARE
EXPECTED TO BE WARMER BY THE END OF THE WEEK AS A THERMAL RIDGE
DEVELOPS OVER THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              64  84  66  85  /  20  30  30  20
CARLSBAD NM                60  89  62  90  /  30  20  20  20
DRYDEN TX                  63  85  66  86  /  30  30  30  20
FORT STOCKTON TX           63  86  66  88  /  30  30  30  20
GUADALUPE PASS TX          56  84  62  87  /  30  20  20  20
HOBBS NM                   62  88  64  87  /  30  30  20  20
MARFA TX                   52  81  53  84  /  30  30  30  20
MIDLAND INTL AIRPORT TX    62  85  64  86  /  20  30  30  20
ODESSA TX                  62  86  65  87  /  30  30  30  20
WINK TX                    65  92  68  93  /  30  30  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

54
Hazardous weather outlook, May 26, 12:00 PM MST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT SAT MAY 26 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
200 PM CDT SAT MAY 26 2007 /100 PM MDT SAT MAY 26 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT OVER ALL OF WEST
TEXAS AND SOUTHEASTERN NEW MEXICO. THE BEST CHANCES FOR
THUNDERSTORMS WILL BE OVER THE MOUNTAINS AND ADJACENT PLAINS...
GENERALLY WEST OF A LINE EXTENDING FROM LOVINGTON AND HOBBS
SOUTH THROUGH ODESSA...FORT STOCKTON...AND SANDERSON. WIND GUSTS
TO 45 MPH...SMALL HAIL...AND FREQUENT LIGHTNING ARE POSSIBLE.
IN ADDITION...RAINFALL RATES EXCEEDING AN INCH PER HOUR ALONG WITH
SLOW MOVEMENT OF THESE STORMS MAY RESULT IN LOCALIZED FLASH
FLOODING OF ARROYOS...DRAWS...AND URBAN AND OTHER LOW LYING OR
POORLY DRAINED AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 26, 3:52 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
552 PM CDT SAT MAY 26 2007

TXZ081-262345-
BIG BEND AREA-
552 PM CDT SAT MAY 26 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHERN BREWSTER COUNTY.

AT 550 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHERN
BREWSTER COUNTY...JUST EAST OF HIGHWAY 2627...MOVING NORTH AT 5
MPH.

GUSTY WINDS TO 45 MPH...SMALL HAIL...BRIEF HEAVY DOWNPOURS...
AND DEADLY LIGHTNING ARE POSSIBLE WITH THIS STORM THROUGH
645 PM CDT.

The radar

The Midland/Odessa radar (KMAF), 122 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lea

When
May 26, 3:57 PM MST
Where
Lea County, Hobbs
Measured
1.75 in hail
Reported by
Public
Coordinates
32.700, -103.130

Quarter to golf ball sized hail fell in Hobbs.

Hail, Lea

When
May 26, 4:59 PM MST
Where
Lea County, 5 mi N of Hobbs
Measured
1 in hail
Reported by
Public
Coordinates
32.772, -103.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32305, 32306.